She finished her medication end of December last year, after taking steroid in solid 6 months, and I was planning to write a closure on this sad episode when suddenly it flares up last week.
She was cheeky and her usual self, except I notice a minor puffiness on her face. But he urine excretion is normal so I didn't really check (because in NS patient, they won't excrete much pee) but I have a bad feeling about it, so we test it with the Albumix stick. The thing is, we always check like once a week or in fortnight, but life has been very busy, so we missed like 3 weeks. After all, it is almost a year and she looks fine. So after the test, it shows at 3+ (protein level at 300g/L in the urine) where normal people should be 0 or trace (less than 30).
Her latest face when I had that 'hunch'. Minor puffiness.
We did some reading and sources said she might have a relapse if the reading maintained at 3+ for 3 consecutive days. So we checked everyday for 3 days, it maintains at 3+ and we rushed off to SDMC to see Dr Indon.
They did blood test and the it shows the protein level in the blood is really low, meaning yes, Zahra has a relapse, the kidney has a hole and the protein is coming out :(
Dr Indon said Zahra is doing pretty well, because she was expecting her to have 'earlier' relapse. Well, we are trying to stay positive that she won't have a relapse at all but according to the statistic, 10% of NS patients who have repetitive NS is in young children. And Zahra got her first NS when she was 1y 6m, at a very young age. This is new info to us, so we'll be more ready after this *still crossing the finger for her not-to relapse*.
Zahra after the blood taken. Sangat sedih :(
The blood test result. The protein level is already at min threshold, meaning she doesn't have enough protein in her blood (all gone during the way to kidney for processing) and the cholesterol level shoot up to 5.7. High cholesterol is the immediate effect if you have Nephrotic Syndrome because the liver detects there is not enough lipid, so it will produce more fat for your body. For certain critical case, the patient has to take cholesterol medicine to control the damage.
Dr Indon lay out a plan for Zahra. She has to take the antibiotic first to kill all the virus, cough medicine, ventolin (to open more airway for the phlegm to bust out) and Aldactone to reduce the swelling. We have to check her urine every day and if the urine level maintain at 3+ after 5 days of antibiotic, we have to start on the Prednisolone (steroid) high dose pronto for 10 days, and see her after that for another blood test.
We start the medicine as per instructed, the antibiotic + cough medicine + ventolin and hoping the urine level will go back to normal. Unfortunately it remains the same after 5 days, so we have to start her back on Prednisolone :(
She has to take 7 tabs a day, and that is equal to 35mg. 4 tabs in the morning, 3 tabs during the evening. We start it on Saturday night (3 tabs), using the normal way we did last time, crush the tablet with water and sugar, add a bit of apple juice and give it to her via syringe. Surprisingly, she took it quite well despite of her 'bitter' face.
So we did the same way for Sunday morning (4tabs) and it's totally different this time. She spits out the moment the syringe touches her tongue and she struggles and vomits, not once but 3 times! We had to crush the med over and over because it keep on coming out from her stomach. MrComot had to pin her down and I had to force-open the mouth, well.. I'll say it's violent. She cries soooo hard and it breaks my heart. In the end, I don't know how much tab taken, because we did it few times, but not overdose..I hope.
Funny thing is, she can take it well during the night. But I already warned her beforehand "Ok Zahra choose, Zahra nak makan elok-elok or mommy suruh daddy ikat Zahra and tarik mulut Zahra macam pagi tadi". She refused but still taking it and no vomit. So I made a conclusion that 3 tab is do-able but 4 tab is impossible for her. Even though we already increase the sugar but maybe it's too bitter. So we change the plan on Monday morning (had to take emergency leave for any incidents) and split the 4 tabs into 2 portion and Alhamdulillah...she can take it! But she keep on crying "Mommy tanak....mommyyyy tak sukeee". I can stand the crying, as long as I don't have to physically force her and no vomit involve.
And funny thing about Zahra, we gave the Aldactone (to reduce the swelling) and red dots appeared around her eyes. Apparently she is allergic to Aldactone because it's gone when we stop it. I emailed Dr Indon asking her opinion and she said it's a rare condition for people to have allergy to Aldactone but common for Augmentin (the antibiotic she's taking) and she request us to stop giving her Aldactone. Yang funny tu, the common one - Augmentin ok pulak, she can take it. Zahra ni memang one of a kind :)
As of today, she's been on high dose steroid for 6 days and the next checkup will be next Tuesday. Dr will run another blood test to check on the protein level and will continue next plan from there. Her urine level is 2+ today and hopefully it will go down to 0 next Tuesday.
Please pray for us.. and don't forget to take good care of yourself too! The weather is kinda hanky-panky lately and avoid outdoor activities if you can! Stay good :)